Alert archive / South Dakota / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 32, NWS Rapid City, SD

June 9, 2001Pennington County, South Dakota

NWS Rapid City, SD issued this severe thunderstorm warning at Jun 9, 2001, 5:04 PM MDT for Pennington County, South Dakota. It was in force for 56 min. 6 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 9, 2001, 5:04 PM MDT (23:04 UTC)
Expired
Jun 9, 2001, 6:00 PM MDT
In force
56 min
Issued by
NWS Rapid City, SD
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Pennington County, SD

The radar

The Rapid City radar (KUDX), 13 km from the middle of the area, began a volume at 23:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 9, 5:05 PM MDTHail 2.75Rapid City, SD
Jun 9, 5:13 PM MDTHail 0.75Rapid City, SD
Jun 9, 5:30 PM MDTHail 0.75Rapid City Arpt, SD
Jun 9, 5:49 PM MDTThunderstorm Wind 69 M(Rap)Rapid City Arpt, SD
Jun 9, 5:50 PM MDTHail 0.75Rapid City, SD
Jun 9, 6:10 PM MDTHail 0.88Owanka, SD

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 9, 2:45 PM MDTTornado WatchSPC7 hr

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 11.1 hours before the alert went out and 349 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2001-06-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 177 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2001-06-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 111 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
177 J/kg
Mixed-layer CIN
-128 J/kg
Mixed-layer LCL
1334 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
111 m²/s²
0-3 km storm-relative helicity
136 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

The text of this product is not in the archive. The NWS text archive before 2002 is incomplete.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 9, 2:15 PM MDT, 2 hours 49 minutes earlier.

Area forecast discussion, Jun 9, 2:15 PM MDT, 2 hours 49 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY UPDATED
NATIONAL WEATHER SERVICE RAPID CITY SD
215 PM MDT SAT JUN 9 2001

ACTIVE PERIOD TONIGHT AS SFC TROF AND A COUPLE OF WAVES WL PASS THRU
CWA IN A VERY MOIST AND UNSTABLE ATMOSPHERE. MOD RISK OVR CWA...ONLY
QUESTION IS WL AREAS IN THE S BREAK THE CAP AND GET SVR STORMS TO
FIRE. TO THE N...TSMS ALREADY SHOWING UP IN NE WY AND SE MT. SE
WINDS HAVE INCREASED AT THE SFC AND WITH H50 WINDS FCST TO INCRS TO
55KT...VERY FAVORABLE SHEAR PROFILE. OTHERWISE...TEMPS TNGT LK
SIMILAR TO LAST NIGHT.

TMRW...LOW REDEVELOPS OVR ERN WY BRINGING BACK SE WINDS ACRS CWA.
ANOTHER WARM DAY...SIMILAR TO TDY. WL NOT BE AS UNSTABLE...BUT A FEW
TSMS SHLD DVLP OVR NE WY AND FAR WRN SD IN THE AFTN AHEAD OF A WAVE
THAT WL MOV THRU NRN WY. WAVE SHOWS UP AT H70 AS WELL. LKS LIKE BEST
CHC FOR PRECIP THOUGH WL BE AFT 00Z AS LO MOVES THRU SD WITH AN
ASSOCIATED COLD FNT. BEST LIFT AND MOISTURE PROGGED TO BE IN
NORTHERN AREAS...BUT S WL LIKELY SEE SOME WDLY SCT TSMS AS WELL.

MON SHLD BE QUIET AS HIGH BUILDS IN FM ERN MT. TEMPS WL BE ABT 10-15
DEG COOLER BEHIND THE FRONT. ANOTHER WAVE IS FCST TO MOV ACRS SRN
CWA AND POSSIBLY BRING SOME SCT TSMS TO THIS AREA.  LOWS MON NIGHT
WL BE COOL WITH READINGS MAINLY IN THE MID TO UPR 40S.

IN THE EXTENDED...STRONG LOW WILL BRING MUCH COOLER TEMPERATURES TO
THE REGION FOR WED AND THU AND A GD CHANCE FOR SHWRS. HIGHS WL
LIKELY BE AT LEAST 10 TO 15 DEG BELOW NORMAL WITH SOME LOWS IN THE
BLACK HILLS POSSIBLY GETTING DOWN TO NEAR FREEZING. TEMPS WL START
TO REBOUND AGAIN FOR THE END OF THE WEEK AS ANOTHER RIDGE BUILDS OFF
TO THE W.

.UNR...TORgNADO WATCH UNTIL 10 PM FOR NE WY AND WRN SD.
JMG

In the hours before

Special weather statement, Jun 9, 11:09 AM MDT, 5 hours 55 minutes before
SDZ001-002-012>014-024>032-041>044-046-047-049-WYZ054>058-092000-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
1109 AM MDT SAT JUN 9 2001

...MODERATE RISK OF SEVERE THUNDERSTORMS...

THUNDERSTORMS ARE EXPECTED OVER WESTERN SOUTH DAKOTA AND NORTHEAST
WYOMING THIS AFTERNOON AND EVENING...WITH A MODERATE RISK OF SEVERE
THUNDERSTORMS OVER ALL OF WESTERN SOUTH DAKOTA...AND A SLIGHT RISK
OF SEVERE THUNDERSTORMS OVER NORTHEAST WYOMING. THE MAIN THREATS
FROM THE SEVERE THUNDERSTORMS WILL BE HAIL LARGER THAN 3/4 INCH...
STRONG WINDS AND ISOLATED TORNADOES.

.DISCUSSION...AN UPPER LEVEL DISTURBANCE WILL COMBINE WITH A MOIST
AND UNSTABLE ATOMOSPHERE OVER WESTERN SOUTH DAKOTA AND NORTHEAST
WYOMING TO PRODUCE THUNDERSTORMS THIS AFTERNOON AND EVENING. SOME OF
THESE STORMS WILL BE SEVERE...PRODUCING LARGE HAIL AND DAMAGING
WINDS. AN ISOLATED TORNADO IS ALSO POSSIBLE.

COUNTIES INCLUDED IN THIS OUTLOOK ARE...CUSTER...TRIPP...BENNETT...
SHANNON...JACKSON...ZIEBACH...PERKINS...MEADE...BUTTE...HARDING...
CROOK...CAMPBELL...LAWRENCE...MELLETTE...TODD...WESTON...HAAKON...
FALL RIVER AND PENNINGTON.

WCJIN-WYNE

CZEPYHA
Special weather statement, Jun 9, 11:20 AM MDT, 5 hours 44 minutes before
SDZ001-002-012>014-024>032-041>044-046-047-049-WYZ054>058-092000-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
1120 AM MDT SAT JUN 9 2001

...MODERATE RISK OF SEVERE THUNDERSTORMS...

THUNDERSTORMS ARE EXPECTED OVER WESTERN SOUTH DAKOTA AND NORTHEAST
WYOMING THIS AFTERNOON AND EVENING...WITH A MODERATE RISK OF SEVERE
THUNDERSTORMS OVER ALL OF WESTERN SOUTH DAKOTA AND NORTHEAST
WYOMING. THE MAIN THREATS FROM THE SEVERE THUNDERSTORMS WILL BE
HAIL LARGER THAN 3/4 INCH...STRONG WINDS AND ISOLATED TORNADOES.

.DISCUSSION...AN UPPER LEVEL DISTURBANCE WILL COMBINE WITH A MOIST
AND UNSTABLE ATOMOSPHERE OVER WESTERN SOUTH DAKOTA AND NORTHEAST
WYOMING TO PRODUCE THUNDERSTORMS THIS AFTERNOON AND EVENING. SOME OF
THESE STORMS WILL BE SEVERE...PRODUCING LARGE HAIL AND DAMAGING
WINDS. AN ISOLATED TORNADO IS ALSO POSSIBLE.

COUNTIES INCLUDED IN THIS OUTLOOK ARE...CUSTER...TRIPP...BENNETT...
SHANNON...JACKSON...ZIEBACH...PERKINS...MEADE...BUTTE...HARDING...
CROOK...CAMPBELL...LAWRENCE...MELLETTE...TODD...WESTON...HAAKON...
FALL RIVER AND PENNINGTON.

WCJIN-WYNE

CZEPYHA
Local storm report, Jun 9, 3:32 PM MDT, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
332 PM MDT SAT JUN 09 2001

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0320 PM    2 NE ROZET                WY   1 INCH HAIL
06/09/01   CROOK                          REPORTED BY STORM
                                          SPOTTER.

0326 PM    4 S MOORCROFT             WY   .88 INCH HAIL
06/09/01   CROOK                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

The office that day

Everything else NWS Rapid City, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 8, 11:33 PM MDTSevere Thunderstorm WarningUNRFall River42 min
Jun 9, 2:58 AM MDTSevere Thunderstorm WarningUNR62 min
Jun 9, 4:25 PM MDTSevere Thunderstorm WarningUNRLawrence65 min
Jun 9, 4:59 PM MDTSevere Thunderstorm WarningUNRCuster61 min
Jun 9, 5:50 PM MDTSevere Thunderstorm WarningUNRPennington55 min
Jun 8, 7:31 PM MDTSevere Thunderstorm WarningUNRCampbell59 min
Jun 8, 8:23 PM MDTSevere Thunderstorm WarningUNRCampbell52 min
Jun 9, 3:19 PM MDTSevere Thunderstorm WarningUNRCrook56 min
Jun 9, 3:48 PM MDTSevere Thunderstorm WarningUNRWeston57 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.